Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 34, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 25, 1997, 6:59 PM MDT for Dewey County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 1997, 6:59 PM MDT (00:59 UTC)
- Expired
- Jul 25, 1997, 8:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1406 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 260100 RRA TORABR SDC041-260200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 759 PM CDT FRI JUL 25 1997 * TORNADO WARNING FOR NORTH CENTRAL AND NORTHEAST DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA * UNTIL 800 PM MDT (900 PM CDT) * SOME LOCATIONS AFFECTED THE STORM WILL REMAIN OVER RURAL AREAS * AT 656 PM MDT...ABERDEEN DOPPLER RADAR INDICATED A TORNADO 23 MILES SOUTHWEST OF MOBRIDGE OR 6 MILES SOUTHEAST OF GLENCROSS MOVING EAST AT 35 MPH. THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR DEWEY COUNTY GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! CB/DEE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 25, 9:40 AM MDT, 9 hours 19 minutes earlier.
Area forecast discussion, Jul 25, 9:40 AM MDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1040 AM CDT FRI JUL 25 1997 HAVE UPDATED ZONE PACKAGE TO REMOVE MORNING WEATHER. ALSO UPPED HIGHS IN CENTRAL ZONES AROUND PIR. WEAK PRESSURE GRADIENTS AT SFC UP TO 850 MB ...SO WILL FCST VARIABLE WINDS OVER ENTIRE CWA. .ABR...NONE MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:15 PM MDT | Tornado Warning | ABR | Marshall | 50 min |
| Jul 25, 6:25 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 65 min |
| Jul 25, 6:31 PM MDT | Tornado Warning | ABR | Brown, Spink | 49 min |
| Jul 25, 7:21 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 59 min |
| Jul 25, 7:26 PM MDT | Tornado Warning | ABR | Spink | 64 min |
| Jul 25, 7:43 PM MDT | Severe Thunderstorm Warning | ABR | Clark | 62 min |
| Jul 25, 7:52 PM MDT | Severe Thunderstorm Warning | ABR | Potter | 63 min |
| Jul 25, 8:43 PM MDT | Severe Thunderstorm Warning | ABR | Hamlin | 47 min |
| Jul 26, 4:03 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 32 min |
| Jul 26, 4:22 AM MDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 63 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.